Alert archive / Washington / High Wind Warnings in 2014
High Wind Warning 13, NWS Seattle, WA
NWS Seattle, WA issued this high wind warning at Dec 19, 2014, 3:53 PM PST for San Juan County, Washington. It took effect at Dec 20, 2014, 12:00 AM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 19, 2014, 3:53 PM PST (23:53 UTC)
- In effect from
- Dec 20, 2014, 12:00 AM PST
- Expired
- Dec 20, 2014, 12:00 PM PST
- In force
- 12 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 11.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
439 WWUS76 KSEW 192353 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 353 PM PST FRI DEC 19 2014 WAZ516-517-201300- /O.UPG.KSEW.HW.A.0010.141220T0800Z-141221T0800Z/ /O.NEW.KSEW.HW.W.0013.141220T0800Z-141220T1700Z/ NORTH COAST-CENTRAL COAST- INCLUDING THE CITIES OF...NEAH BAY...LA PUSH...FORKS...HOQUIAM... ABERDEEN...WESTPORT...OCEAN SHORES 353 PM PST FRI DEC 19 2014 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * SOME AFFECTED LOCATIONS...LA PUSH...FORKS...PACIFIC BEACH...OCEAN SHORES...WESTPORT...HOQUIAM. * TIMING...WINDS WILL RISE TONIGHT...PEAKING EARLY SATURDAY MORNING...THEN EASING. * WIND...SOUTH TO SOUTHEAST WIND 25 TO 40 MPH WITH LOCAL GUSTS TO 55 TO 60 MPH. * IMPACTS...WINDS THIS STRONG CAN TOPPLE LARGE TREES. POWER OUTAGES ARE LIKELY AND MAY BE WIDESPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT OR OCCURRING. && $$ WAZ001-503-510-201300- /O.UPG.KSEW.HW.A.0010.141220T0800Z-141221T0800Z/ /O.NEW.KSEW.HW.W.0013.141220T0800Z-141220T2000Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-ADMIRALTY INLET AREA- INCLUDING THE CITIES OF...FRIDAY HARBOR...BELLINGHAM...BLAINE... LYNDEN...PORT TOWNSEND...PORT LUDLOW 353 PM PST FRI DEC 19 2014 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST SATURDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * SOME AFFECTED LOCATIONS...THE SAN JUAN ISLANDS...BELLINGHAM...FERNDALE...WHIDBEY ISLAND AND THE PORT TOWNSEND AREA. * TIMING...WINDS WILL RISE TONIGHT...PEAKING SATURDAY MORNING...THEN DIMINISH SATURDAY AFTERNOON. * WIND...SOUTH TO SOUTHEAST WIND 25 TO 40 MPH WITH LOCAL GUSTS TO 55 TO 60 MPH. * IMPACTS...WINDS THIS STRONG CAN TOPPLE LARGE TREES. POWER OUTAGES ARE LIKELY AND MAY BE WIDESPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT OR OCCURRING. && $$ WAZ506-201300- /O.UPG.KSEW.HW.A.0010.141220T0800Z-141221T0800Z/ /O.NEW.KSEW.WI.Y.0028.141220T0800Z-141220T2000Z/ WESTERN SKAGIT COUNTY- INCLUDING THE CITIES OF...MOUNT VERNON...ANACORTES... SEDRO-WOOLLEY...BURLINGTON 353 PM PST FRI DEC 19 2014 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST SATURDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * SOME AFFECTED LOCATIONS...WESTERN SKAGIT COUNTY. * TIMING...WINDS WILL RISE TONIGHT...PEAKING ON SATURDAY...THEN EASING SATURDAY AFTERNOON. * WIND...SOUTH TO SOUTHEAST WIND 20 TO 35 MPH WITH LOCAL GUSTS TO 45 MPH. * IMPACTS...STRONG WINDS MAY CAUSE POWER OUTAGES AND KNOCK DOWN TREE LIMBS AND SMALL AND WEAK TREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY. && $$
1 follow-up statement
521 WWUS76 KSEW 201204 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 404 AM PST SAT DEC 20 2014 WAZ516-517-201700- /O.CON.KSEW.HW.W.0013.000000T0000Z-141220T1700Z/ NORTH COAST-CENTRAL COAST- INCLUDING THE CITIES OF...NEAH BAY...LA PUSH...FORKS...HOQUIAM... ABERDEEN...WESTPORT...OCEAN SHORES 404 AM PST SAT DEC 20 2014 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING FOR THE NORTH AND CENTRAL WASHINGTON COAST... * SOME AFFECTED LOCATIONS...LA PUSH...FORKS...PACIFIC BEACH... OCEAN SHORES...WESTPORT...HOQUIAM. * TIMING...WINDS WILL PEAK EARLY THIS MORNING...THEN EASE BY LATE MORNING. * WIND...SOUTHEAST WIND 25 TO 40 MPH WITH LOCAL GUSTS TO 50 MPH...SHIFTING SOUTHWEST THIS MORNING AND EASING TO 15 TO 30 MPH WITH GUSTS TO 40 MPH. * IMPACTS...STRONG WINDS CAN KNOCK DOWN TREE LIMBS AND WEAK TREES...AND CAUSE POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT OR OCCURRING. && $$ WAZ001-503-510-202000- /O.CON.KSEW.HW.W.0013.000000T0000Z-141220T2000Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-ADMIRALTY INLET AREA- INCLUDING THE CITIES OF...FRIDAY HARBOR...BELLINGHAM...BLAINE... LYNDEN...PORT TOWNSEND...PORT LUDLOW 404 AM PST SAT DEC 20 2014 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON PST TODAY FOR PARTS OF THE NORTH INTERIOR OF WESTERN WASHINGTON... * SOME AFFECTED LOCATIONS...THE SAN JUAN ISLANDS...BELLINGHAM... BIRCH BAY...LUMMI ISLAND...WHIDBEY ISLAND AND THE PORT TOWNSEND AREA. * TIMING...WINDS WILL PEAK DURING THE EARLY MORNING...THEN BEGIN EASING LATE THIS MORNING. * WIND...SOUTH TO SOUTHEAST WIND 20 TO 40 MPH WITH LOCAL GUSTS TO 55 MPH. * IMPACTS...STRONG WINDS CAN KNOCK DOWN TREE LIMBS AND WEAK TREES...AND CAUSE POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT OR OCCURRING. && $$ WAZ506-202000- /O.CON.KSEW.WI.Y.0028.000000T0000Z-141220T2000Z/ WESTERN SKAGIT COUNTY- INCLUDING THE CITIES OF...MOUNT VERNON...ANACORTES... SEDRO-WOOLLEY...BURLINGTON 404 AM PST SAT DEC 20 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY FOR WESTERN SKAGIT COUNTY... * SOME AFFECTED LOCATIONS...MAINLY THE WESTERN ISLANDS OF SKAGIT COUNTY...INCLUDING FIDALGO ISLAND AND CYPRESS ISLAND. * TIMING...WINDS WILL PEAK THIS MORNING...THEN EASE LATE THIS MORNING. * WIND...SOUTH TO SOUTHEAST WIND 20 TO 35 MPH WITH LOCAL GUSTS TO 45 MPH. * IMPACTS...STRONG WINDS MAY CAUSE POWER OUTAGES AND KNOCK DOWN TREE LIMBS AND SMALL AND WEAK TREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH AND/OR GUSTS OF 45 TO 57 MPH ARE LIKELY. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this high wind warning went out at Dec 19, 3:30 PM PST, 23 minutes earlier.
Area forecast discussion, Dec 19, 3:30 PM PST, 23 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE SEATTLE WA
330 PM PST FRI DEC 19 2014
CORRECTION TO SYNOPSIS.
.SYNOPSIS...A STRONG PACIFIC FRONTAL SYSTEM WILL BRING RAIN AND WIND
TO WESTERN WASHINGTON LATE TONIGHT THROUGH SATURDAY. HEAVY RAIN WILL
FALL IN THE MOUNTAINS SATURDAY NIGHT THROUGH SUNDAY. AN UPPER LEVEL
RIDGE WILL MOVE BRIEFLY OVER THE REGION MONDAY FOR DRIER WEATHER.
ADDITIONAL FRONTAL SYSTEMS WILL REACH THE REGION NEXT WEEK.
&&
.SHORT TERM...AN UPPER LEVEL TROUGH IS BRINGING SCATTERED SHOWERS TO
WESTERN WA THIS AFTERNOON. THERE WERE A FEW LIGHTNING STRIKES OVER
THE COAST THIS MORNING BUT ACTIVITY HAS SINCE DIMINISHED. THE
TROUGH AXIS WILL EXIT THIS EVENING WITH SHOWERS TAPERING OFF.
ANOTHER ROUND OF WET AND BLUSTERY WEATHER IS ANTICIPATED LATE
TONIGHT THROUGH SATURDAY AS OUR NEXT SYSTEM ARRIVES. THIS SYSTEM MAY
BRING HIGH WIND TO THE COAST AND NORTH INTERIOR A WARM FRONT MOVES
INLAND SATURDAY MORNING. A HIGH WIND WARNING IS IN EFFECT FOR THESE
ZONES. WINDS WILL PEAK AROUND 12-15Z ALONG THE COAST...AND 18-20Z
FOR THE NORTH INTERIOR.
MEANWHILE...A PLUME OF MOISTURE IS BEING TRANSPORTED EAST ALONG A
STRONG 175 KT JET AIMED AT WASHINGTON...WHICH WILL LIKELY RESULT IN
HEAVY PRECIP ALONG THE COAST AND IN THE MOUNTAINS. INITIALLY SNOW
LEVELS WILL HOVER AROUND 3000-4000 FT SATURDAY MORNING BUT WILL RISE
TO 5000-7000 FT SATURDAY AFTERNOON AS WARMER AIR MOVES IN. THE WEST
SLOPES CASCADES COULD SEE BRIEF HEAVY SNOW BEFORE CHANGING OVER TO
RAIN SATURDAY AFTERNOON AND EVENING. THE SNOW LEVELS WILL REMAIN
HIGH SAT NIGHT THROUGH SUN WITH MAINLY RAIN IN THE MOUNTAINS...HEAVY
AT TIMES. THIS MAY RESULT IN RIVER FLOODING AND A FLOOD WATCH WAS
ISSUED. HEAVY RAIN WILL CONTINUE IN THE MOUNTAINS SAT NIGHT INTO SUN
MORNING WITH STRONG WEST WINDS ALOFT. AN UPPER LEVEL RIDGE WILL THEN
BUILD OVER THE AREA SUN NIGHT. THIS RIDGE WILL CUT OFF THE FLOW
WHICH WILL BRING AN END TO THE STEADY/HEAVY PRECIP IN THE MOUNTAINS.
THIS UPPER LEVEL RIDGE WILL REMAIN OVER THE AREA ON MONDAY FOR DRIER
WEATHER. 33
.LONG TERM...MODELS ARE WEAKENING THE RIDGE OVER THE PAC NW ON TUE
WITH WESTERLY FLOW ALOFT OVER THE REGION. A BAROCLINIC BAND WILL
STALL OVER THE AREA FOR MORE RAIN. SNOW LEVELS ARE STILL HIGH AROUND
5000-6000 FT. THERE ARE SOME SLIGHT DIFFERENCES IN THE MODELS WITH
THE ECMWF ABOUT 6 HOURS FASTER THAN THE GFS. AN UPPER LEVEL TROUGH
WILL THEN MOVE INLAND ON WED...SHIFTING THE BAROCLINIC BAND SOUTH OF
THE CWA. NORTHERLY FLOW WILL PREVAIL ON CHRISTMAS DAY FOR MAINLY DRY
WEATHER. THIS PATTERN CONTINUES ON FRIDAY. 33
&&
.HYDROLOGY...HEAVY PRECIPITATION IS FORECAST SATURDAY AND SUNDAY IN
THE MOUNTAINS AND A FLOOD WATCH IS IN EFFECT FOR THE RIVERS FLOWING
OFF THE OLYMPICS AND THE NORTH AND CENTRAL CASCADES.
PRECIPITATION WILL INITIALLY FALL AS SNOW IN THE MOUNTAINS WITH SNOW
LEVELS AROUND 3000-4000 FT. WARMER AIR WILL THEN MOVE INLAND
SATURDAY AFTERNOON AND EVENING WITH SNOW LEVELS RISING TO 6000-7000
FT FOR MAINLY RAIN IN THE MOUNTAINS. PRECIPITATION AMOUNTS IN THE
OLYMPICS AND CASCADES ARE GENERALLY AROUND 3-5 INCHES...WITH 6-9
INCHES POSSIBLE AT MOUNT RAINIER.
ANY FLOODING WOULD LIKELY BEGIN AS EARLY AS SATURDAY NIGHT ON THE
SKOKOMISH RIVER. THE CASCADE RIVERS COULD FLOOD SATURDAY NIGHT OR
SUNDAY. MODELS SHOW HEAVY RAIN ENDING SUNDAY NIGHT.
&&
.AVIATION...SCATTERED SHOWERS REMAIN OVER WESTERN WASHINGTON THIS
AFTERNOON. THERE HAVE BEEN ISOLATED THUNDERSTORMS ON THE COAST. A
STRONG FRONTAL SYSTEM WILL REACH THE AREA LATER TONIGHT AND SATURDAY
WITH WESTERLY FLOW ALOFT. THE SHOWERS WILL END THIS EVENING AND RAIN
WILL DEVELOP OVERNIGHT. AT THE SURFACE STRONG SOUTHEAST WINDS WILL
DEVELOP TONIGHT. THE FLOW WILL TURN ONSHORE SATURDAY NIGHT.
CEILINGS ARE GENERALLY VFR WITH SOME MVFR IN SHOWERS. CLOUDS WILL
THICKEN AND LOWER TONIGHT WITH SATURDAY BEING MOSTLY MVFR WITH RAIN.
KSEA...DISCUSSION ABOVE APPLIES. WIND WILL BE SOUTHERLY 10-15 KT
OVERNIGHT INCREASING TO 15G25KT SATURDAY. CHB
&&
.MARINE...A STRONG SYSTEM WILL APPROACH TONIGHT WITH GALES LIKELY
OVER THE COAST...ENTRANCES...AND NORTHERN INLAND WATERS. AFTER A
BRIEF LULL IN WINDS SATURDAY AFTERNOON MODELS SHOW A PERIOD OF
STRONG ONSHORE FLOW SATURDAY NIGHT THAT MAY ALSO HAVE NEAR GALE
SOUTHWEST WINDS OVER MOST WATERS.
A WEAKER SYSTEM ARRIVES MONDAY NIGHT OR TUESDAY.
SWELL ON THE COAST WILL REACH 20 FEET OR SO TONIGHT AND SATURDAY.
COUPLED WITH HIGH TIDES AROUND NOON SATURDAY THERE COULD BE SOME
MINOR TIDAL OVERFLOW AT SPOTS. SO FAR BUOY 5...ABOUT 300 MILES OFF
THE COAST...SHOWS ONLY 21 FOOT SWELLS. THESE WILL DECAY A BIT BEFORE
ARRIVING AT THE COAST. HAVE ISSUED A HIGH SURF ADVISORY FOR THE
WAVES ON THE BEACHES TONIGHT AND SATURDAY AND A COASTAL FLOOD
ADVISORY FOR MINOR FLOODING OF LOW AREAS NEAR THE BEACHES DURING THE
TIME OF HIGH TIDE SATURDAY MORNING.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...HIGH WIND WARNING COAST...WESTERN WHATCOM...SAN
JUANS...ADMIRALTY INLET.
WIND ADVISORY WESTERN SKAGIT COUNTY.
WINTER WEATHER ADVISORY CASCADES.
HIGH SURF ADVISORY NORTH AND CENTRAL COAST.
COASTAL FLOOD ADVISORY NORTH AND CENTRAL COAST SATURDAY MORNING.
PZ...GALE WARNING COAST...ENTRANCES...NORTHERN INLAND WATERS.
SMALL CRAFT ADVISORY CENTRAL STRAIT...ADMIRALTY INLET...AND
PUGET SOUND AND HOOD CANAL.
SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.
&&
YOU CAN SEE AN ILLUSTRATED VERSION OF THIS FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTMLThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 2:34 AM PST | Gale Warning | SEW | 54 hr | |
| Dec 19, 3:49 AM PST | High Wind Watch | SEW | San Juan | 12 hr |
| Dec 19, 11:39 AM PST | Flood Watch | SEW | Clallam, Grays Harbor, Jefferson, King, Lewis, Mason and 5 more | 48 hr |
| Dec 19, 1:45 PM PST | Coastal Flood Advisory | SEW | 23 hr | |
| Dec 19, 3:52 PM PST | Winter Weather Advisory | SEW | 24 hr | |
| Dec 19, 3:53 PM PST | Wind Advisory | SEW | 20 hr |
Nearby
High Wind Warnings in Washington, 2014Every high wind warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.